Alert archive / California / Winter Storm Warnings in 2018
Winter Storm Warning 7, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Mar 21, 2018, 12:49 PM PDT. It took effect at Mar 21, 2018, 11:00 PM PDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2018, 12:49 PM PDT (19:49 UTC)
- In effect from
- Mar 21, 2018, 11:00 PM PDT
- Expired
- Mar 22, 2018, 8:59 PM PDT
- In force
- 22 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
538 WWUS46 KSTO 211949 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 1249 PM PDT Wed Mar 21 2018 ...Heavy Snow Possible Late Tonight through Thursday and again over the weekend... .An Series of wet storms will sweep through California into the weekend. Snow levels will remain above major pass levels early this evening, but will lower to right around pass level after 11 pm. Heavy snow will be possible above 6500 feet with the potential for travel delays and chain controls. A colder system with lower snow levels and even heavier snow will drop south over the region from Friday afternoon into the weekend. CAZ068-221345- /O.UPG.KSTO.WS.A.0009.180322T0600Z-180323T0600Z/ /O.NEW.KSTO.WS.W.0007.180322T0600Z-180323T0600Z/ /O.NEW.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Western Plumas County/Lassen Park- 1249 PM PDT Wed Mar 21 2018 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT THURSDAY ABOVE 6500 FEET... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, localized amounts up to 20 inches, are possible. An additional 1 to 2 feet, with localized amounts up to 3 feet Friday through Saturday. * WHERE...Western Plumas County/Lassen Park. * WHEN...For the Winter Storm Warning, 11 PM today to 11 PM Thursday. For the Winter Storm Watch, from Friday morning through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ069-221345- /O.UPG.KSTO.WS.A.0009.180322T0600Z-180323T0600Z/ /O.NEW.KSTO.WS.W.0007.180322T0600Z-180323T0600Z/ /O.NEW.KSTO.WS.A.0010.180324T0000Z-180325T1200Z/ West Slope Northern Sierra Nevada- 1249 PM PDT Wed Mar 21 2018 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT THURSDAY ABOVE 6500 FEET... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, localized amounts up to 20 inches, are possible. An additional 1 to 2 feet, with localized amounts up to 3 feet Friday through Saturday. * WHERE...West Slope Northern Sierra Nevada...including Donner Summit over Interstate 80, Echo Summit over Highway 50, and Carson Pass over Highway 88. * WHEN...For the Winter Storm Warning, 11 PM today to 11 PM Thursday. For the Winter Storm Watch, from Friday afternoon through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ013-014-221345- /O.NEW.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Shasta Lake Area / Northern Shasta County- Burney Basin / Eastern Shasta County- Including the city of Burney 1249 PM PDT Wed Mar 21 2018 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Friday. Total snow accumulations of 10 to 14 inches, with localized amounts up to 2 feet possible. * WHERE...Shasta Lake Area / Northern Shasta County and Burney Basin / Eastern Shasta County. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
3 follow-up statements
906 WWUS46 KSTO 221012 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 312 AM PDT Thu Mar 22 2018 ...Heavy snow into this evening and again over the weekend... .A Series of wet storms will sweep through California into the weekend. Snow levels will lower below the pass levels today. Heavy snow will be possible above 6500 feet with the potential for travel delays and chain controls. A colder system with lower snow levels and even heavier snow will drop south over the region Friday into the weekend. CAZ068-230000- /O.CON.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Western Plumas County/Lassen Park- 312 AM PDT Thu Mar 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 6500 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow occurring at the higher elevations. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, localized amounts up to 20 inches, are possible. An additional 1 to 2 feet, with localized amounts up to 3 feet Friday through Saturday. * WHERE...Western Plumas County/Lassen Park. * WHEN...For the Winter Storm Warning, until 11 PM today. For the Winter Storm Watch, from Friday morning through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ069-230000- /O.CON.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180324T0000Z-180325T1200Z/ West Slope Northern Sierra Nevada- 312 AM PDT Thu Mar 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 6500 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow occurring at the higher elevations. Plan on difficult travel conditions. Total snow accumulations of 6 to 12 inches, localized amounts up to 20 inches, are possible. An additional 1 to 2 feet, with localized amounts up to 3 feet Friday through Saturday. * WHERE...West Slope Northern Sierra Nevada...including Donner Summit over Interstate 80, Echo Summit over Highway 50, and Carson Pass over Highway 88. * WHEN...For the Winter Storm Warning, until 11 PM today. For the Winter Storm Watch, from Friday afternoon through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ013-014-230000- /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Shasta Lake Area / Northern Shasta County- Burney Basin / Eastern Shasta County- Including the city of Burney 312 AM PDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible. Total snow accumulations of 8 to 12 inches, with localized amounts up to 2 feet, are possible. * WHERE...Shasta Lake Area / Northern Shasta County and Burney Basin / Eastern Shasta County. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow accumulations that may impact travel. Continue to monitor the latest forecasts. $$
184 WWUS46 KSTO 221831 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 1131 AM PDT Thu Mar 22 2018 ...Heavy snow into this evening and again over the weekend... .A series of wet storms will sweep through California into the weekend. Snow levels will lower below the pass levels today. Heavy snow will be possible above 6500 feet with the potential for travel delays and chain controls. A colder system with lower snow levels and even heavier snow will drop south over the region Friday into the weekend. CAZ068-231200- /O.CON.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Western Plumas County/Lassen Park- 1131 AM PDT Thu Mar 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 6500 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow occurring above 6500 feet. Heavy snow possible above 3000 feet. Plan on difficult travel conditions, including during the evening commute. Tree branches could fall as well. Above 6500 feet, additional snow accumulations of 2 to 4 inches, with localized amounts up to 10 inches, are expected. Above 3000 feet, total snow accumulations of 14 to 18 inches, with localized amounts up to 37 inches, are possible. * WHERE...Western Plumas County/Lassen Park. * WHEN...For the Winter Storm Warning, until 11 PM today. For the Winter Storm Watch, from Friday morning through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ069-231200- /O.CON.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180324T0000Z-180325T1200Z/ West Slope Northern Sierra Nevada- 1131 AM PDT Thu Mar 22 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING ABOVE 6500 FEET... ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow occurring above 6500 feet. Heavy snow possible above 3000 feet. Travel will be very difficult to impossible, including during the evening commute. Tree branches could fall as well. Above 6500 feet, additional snow accumulations of 9 to 13 inches, with localized amounts up to 25 inches, are expected. Above 3000 feet, total snow accumulations of 14 to 18 inches, with localized amounts up to 28 inches, are possible. * WHERE...West Slope Northern Sierra Nevada. * WHEN...For the Winter Storm Warning, until 11 PM today. For the Winter Storm Watch, from Friday afternoon through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ013-014-231200- /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Shasta Lake Area / Northern Shasta County- Burney Basin / Eastern Shasta County- Including the city of Burney 1131 AM PDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Friday. Total snow accumulations of 8 to 12 inches, with localized amounts up to 25 inches, are possible. * WHERE...Shasta Lake Area / Northern Shasta County and Burney Basin / Eastern Shasta County. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
530 WWUS46 KSTO 230359 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 859 PM PDT Thu Mar 22 2018 ...Significant low elevation snow possible this weekend... .A cold system with low snow levels and possible heavy snow will drop south over the region into the weekend. heaviest snow will be late Friday night and again Saturday night. CAZ068-231545- /O.CAN.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Western Plumas County/Lassen Park- 859 PM PDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Heavy snow. Plan on difficult travel conditions. Total snow accumulations of 1 to 3 feet, localized amounts up to 4 feet. * WHERE...Western Plumas County/Lassen Park. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ069-231545- /O.CAN.KSTO.WS.W.0007.000000T0000Z-180323T0600Z/ /O.CON.KSTO.WS.A.0010.180324T0000Z-180325T1200Z/ West Slope Northern Sierra Nevada- 859 PM PDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Heavy snow. Plan on difficult travel conditions. Total snow accumulations of 1 to 3 feet, localized amounts up to 4 feet. * WHERE...West Slope Northern Sierra Nevada including Interstate 80 and Highway 50. * WHEN...Winter Storm Watch, from Friday afternoon through late Saturday night. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ063-231545- /O.EXA.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Mountains Southwestern Shasta County to Northern Lake County- 859 PM PDT Thu Mar 22 2018 ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Friday. Total snow accumulations of 8 to 12 inches, with localized amounts up to 2 feet. * WHERE...Mountains Southwestern Shasta County to Northern Lake County. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ CAZ013-014-231545- /O.CON.KSTO.WS.A.0010.180323T1800Z-180325T1200Z/ Shasta Lake Area / Northern Shasta County- Burney Basin / Eastern Shasta County- Including the city of Burney 859 PM PDT Thu Mar 22 2018 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH LATE SATURDAY NIGHT ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible, including during the evening commute on Friday. Total snow accumulations of 8 to 12 inches, with localized amounts up to 2 feet. * WHERE...Shasta Lake Area / Northern Shasta County and Burney Basin / Eastern Shasta County. * WHEN...From Friday morning through late Saturday night. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 21, 3:50 AM PDT, 8 hours 59 minutes earlier.
Area forecast discussion, Mar 21, 3:50 AM PDT, 8 hours 59 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 350 AM PDT Wed Mar 21 2018 .SYNOPSIS... Wet weather continues into the weekend. Snow will remain above pass levels through most of tonight, then will lower with significant accumulations possible at the higher elevations. && .DISCUSSION... Initial wave moved through late Tuesday and earlier in the night with most of the region receiving between 1/4 and 3/4's of an inch of rain. Areas of mostly light to moderate precipitation continue in the warm air advection environment. Snow level radars at Chico and Colfax indicate the snow level remains above 8000 feet. Current temperatures are very mild ranging from the upper 30s and 40s in the mountains to the upper 40s to mid 50s across the Central Valley. Off and on light precipitation will continue across the valley today, though there will be conditional threat for some thunderstorms by mid-afternoon that will be accompanied by heavy rain and gusty winds. Forecast soundings indicate a lower-level cap which may be overcome with enough surface heating (if there are any breaks long enough to allow for it), but sufficient elevated CAPE (250-500 j/kg). Precipitation expected to increase across the region tonight into early Thursday as the surface front approaches and moisture transport from the south increases. Much of the valley expected to see around an inch of rain with 2-4 inches over the mountains where orographic enhancement will increase. Have decided to let the Winter Storm Watch continue for now as it's looking more likely that snow levels will remain high into Thursday. Winds will also increase across the area. Strong cold front will sweep southeast around midday with snow levels lowering rapidly in its wake during the afternoon. As mentioned above, confidence in the exact timing of frontal passage and lowering snow levels is not high at this time and some changes to details are likely. Travel is likely to deteriorate rapidly later in the day as this change over occurs. Stay tuned to the latest forecasts updates. Thunderstorms possible again Thursday in the dry slot behind the front. Brief heavy rain and small hail likely the primary concerns. Over the northern Sierra, a relatively quick shot of heavy snow will be possible into the evening before precipitation tapers. A brief break in the wet weather looks possible late Thursday night and Friday morning before a colder system brings potential heavier snow to the mountains Friday into Saturday. && .EXTENDED DISCUSSION (Sunday THROUGH Wednesday) Main upper trough shifts east of the state during the day on Sunday bringing the last of the precipitation for a while as upper ridging builds over the eastern Pacific. Precipitation chances will mainly be restricted to east of the central valley. Precipitation amounts will be quite light but snow levels will be abnormally low at around 1500 to 2500 feet. A few lingering showers may still be possible Sunday night but building high pressure will bring an end to any precipitation threat by Monday. Temperatures warm by several degrees on Monday but are still forecast to run slightly below normal. Upper level and surface gradients indicate breezy north winds which will help to start drying things out. Temperatures continue to warm on Tuesday as upper ridge pushes inland with highs expected to warm to several degrees above normal. Even more warming is expected on Wednesday with highs throughout the valley expected to reach the mid 70s in the northern Sacramento valley. Breezy north winds will continue through the period between an upper low over the southwest U.S and building high pressure over the eastern Pacific. && .AVIATION... Mainly MVFR/IFR conditions next 24 hours TAF sites as Pacific storm system pushes through the region. Mainly IFR over mountains. Snow levels 6500 to 7500 feet. Southerly wind increasing after 00z Thursday with gusts to 25 knots northern Sacramento valley to 45 knots over the higher Sierra. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from this evening through Thursday evening for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 12:49 PM PDT | Winter Storm Watch | STO | 39 hr |
Nearby
Winter Storm Warnings in California, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.